Tornadoes · United States · Kansas · 2023

Unrated tornado, Bird City, Kansas, August 7, 2023

This Unrated tornado ran 0.2 miles across Cheyenne County on August 7, 2023, touching down at 4:35 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
August 7, 2023
Touchdown
4:35 PM CDT (21:35 UTC)
Lifted
4:36 PM CDT (21:36 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.4 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Cheyenne County
Touchdown point
39.761, -101.573
Lift-off point
39.760, -101.569
Record number
2308071535-01

What the Weather Service recorded

During the late afternoon and evening hours of August 7th, a frontal boundary moved across Northwestern Kansas allowing for showers and thunderstorms to develop within the region. Some of these thunderstorms became severe and produced large hail up to softballs in size, a brief landspout, damaging wind gusts up to an estimated 70 mph, and heavy rainfall leading to flash flooding. Winds from the storms also caused a brief dust storm. Flooding in at least one location continued overnight until sunrise of August 8th.

Storm chaser video caught a brief landspout tornado forming along the cold front/outflow boundary west of Bird City just east of CR 26 roughly a half mile north of Highway 36. The boundary was moving quickly to the south, so the landspout did not last long since it was not reported to be crossing the highway. The landspout formed in a field, so no damage occurred.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 20:05 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
20:05 UTC03:00 UTCSevere Thunderstorm WatchGLD
20:57 UTC21:45 UTCSevere Thunderstorm WarningGLD
21:12 UTC22:00 UTCSevere Thunderstorm WarningGLD
21:29 UTC21:43 UTCSevere Thunderstorm WarningGLD
21:39 UTC22:27 UTCSevere Thunderstorm WarningGLD
21:56 UTC22:33 UTCSevere Thunderstorm WarningGLD
22:08 UTC22:45 UTCSevere Thunderstorm WarningGLD
22:14 UTC23:00 UTCSevere Thunderstorm WarningGLD
22:42 UTC23:26 UTCSevere Thunderstorm WarningGLD
22:46 UTC23:45 UTCSevere Thunderstorm WarningGLD
23:01 UTC02:00 UTCFlash Flood WarningGLD
23:20 UTC00:15 UTCSevere Thunderstorm WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Aug 7, 3:57 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 7, 3:57 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
257 PM MDT Mon Aug 7 2023

.SHORT TERM...(This evening through Tuesday Night)
Issued at 256 PM MDT Mon Aug 7 2023

At the start of the short term period, the latest upper air RAP
analysis shows the CWA with a west-northwesterly flow aloft with a
shallow upper air trough out to the east and an upper air low moving
just over the coast of WA. Current satellite imagery and surface
observations show dry conditions and mostly southerly surface winds
with clouds starting to bubble up/develop across a good portion of
the CWA particularly in the west. Going forward through the day,
models show an upper air shortwave disturbance developing just to
the west of the CWA around 21Z that becomes stronger and passes
over the CWA at 00Z. This disturbance looks to disappear from
influencing the CWA by 06Z while the WA low moves over southern ID
overnight. At the surface, the main story looks to be the
potential for severe weather expected for this afternoon and
evening. When looking at the current RAP analysis, there looks to
a good amount of temperature advection at the 850mb level near
the CO/KS/NE border area with a good amount of temperature
advection across most of the CWA at the 700mb level. Currently, there
also looks to be a convergence zone out in the northwestern
portion of the CWA that will allow thunderstorms to develop this
afternoon and evening. When looking at model convective
parameters, MLCAPE values along and west of CO border in the CWA
look to be at or above 2 kJ/kg particularly around 21Z-00Z while
there looks to be good 0-6km bulk shear across the CWA as well
during this time potentially reaching the triple digits in some
portions. Also, model forecast 0-3km SRH values around 200 m^2/s^2
are seen within the CWA as well. This lines up pretty well with
the SPC marginal to slight risk of severe weather for today.
Potential hazards today for storms that become severe look to be
large hail up to tennis balls in size, strong wind gusts up to 70
mph, a possible tornado or two (particularly in the northeastern
portion of the CWA), and locally heavy rainfall. Isolated
supercells look to favor more of the large hail and possible
tornado threats, but the strong wind threat will be seen as well
if they form a line this evening. The WPC currently has a marginal
risk for excessive rainfall for a good portion of the CWA which
seems to be well merited with PWAT values over 1 inch to around
1.25 inches seen in the area. There are also some scattered
pockets of 1.5 inch PWATs, so heavy rainfall with these
thunderstorms is possible and the flood threat will be monitored.
Thunderstorms look to develop in the western portions of the CWA
around 20Z-21Z and continue eastward across the CO going through
03Z-04Z. This does not look to be a potential tornado outbreak
day, but some stronger storms could be possible with a wide
variety of hazards so will continue to monitor conditions going
forward. A Severe Thunderstorm Watch which includes the potential
for tornadoes has also been issued for counties along and west of
KS-25 through 03Z. As for tonight after the storms clear the area,
lingering precipitation chances are possible for eastern portions
of the CWA with overnight lows in the middle 50s to lower 60s.

On Tuesday, models show the CWA coming underneath a weak ridge
during the day as the northwestern low moves over southern WY by
the evening hours. Another shortwave disturbance is seen passing
over the CWA during the evening as well. At the surface, there
looks to be another day of potentially strong to severe
thunderstorms seen within the CWA during the late afternoon and
evening hours. Currently: the SPC has an enhanced risk for severe
weather centered over the northwestern portion of the CWA with
most of the remaining parts of the CWA within a slight risk.
Again, potential hazards include large hail up to a possible 2 to
3 inches in diameter, strong winds up to 70 mph, locally heavy
rainfall leading to potential flash flooding, as well as possible
tornado or two. Latest CAM runs show storms developing in eastern
CO during 22Z-00Z that will sweep across the northern portions of
the CWA going into the night with a possible cold front moving
through the region overnight. Looking at convective parameters,
model MLCAPE values over 2000 J/kg are seen across the CWA along
with 0-6km bulk shear values around 50 kts. As for the potential
for heavy rainfall, similar PWAT values of 1-1.25 inches are seen
across the CWA though there looks to be a good swath of 1.5 inches
along the KS/NE border which supports the WPC excessive rainfall
slight risk for a good portion of the CWA. Will continue to watch
this storm potential and provide forecast updates as they become
available. Daytime highs for Tuesday expect to be in the lower to
middle 80s with overnight lows in the lower 50s to lower 60s.

.LONG TERM...(Thursday through Monday)
Issued at 121 AM MDT Mon Aug 7 2023

More active weather looks to be in store over the weekend.

The period looks to begin with a a fairly active pattern. A ridge
will likely be present over the Tri-State area around 12Z Thursday,
but that will quickly be pushed on east by a trough focused over the
Northern Plains. While this setup could provide a decent forcing
environment with enough instabilty to create showers and storms,
there is a lack of moisture. 850-700mb RH values Thursday and into
Friday afternoon are under 50%. While there is a very slight chance
of precipitation during this time, large scale convection seems
unlikely.

Friday evening and night, more moisture becomes present and the
upper level flow become northwesterly. If some lee side shortwaves
are able to form, which happens often in this setup, afternoon and
evening precipitation will become likely. This pattern persists
through the weekend and so will the chances of diurnal
precipitation.

Thursday and Friday, before the increased moisture moves in, will be
our warmest days with temperatures climbing into the upper 80s to
lower 90s. Come Saturday, when more cloud cover is expected, a
slight cooling trend looks to occur. Saturday could still see highs
in the upper 80s, but by Monday, maximum temperatures will be in the
lower to mid 80s. Overnight temperatures over the long term do not
vary much and lows around 60 can be expected for most of the Tri-
State area during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1150 AM MDT Mon Aug 7 2023

KGLD...VFR conditions are expected to start the 18Z TAF period
with southerly winds at 11G18 kts that become south-southeasterly
around 13 kts when chances for thunderstorms begin at 23Z. There
is a chance for a severe thunderstorm between 23Z-01Z that may
bring some higher to possibly strong winds to KGLD as well. At
02Z, KGLD expects precipitation chances to end with winds becoming
east-southeasterly around 9 kts before turning southerly by 05Z.
At 14Z, KGLD winds look to increase to around 10G17 kts.

KMCK...the 18Z TAF period begins with VFR conditions and south-
southeasterly winds around 9 kts. At 23Z, chances for
thunderstorms begin with winds turning more southeasterly for
KMCK. There is a chance for a severe thunderstorm bringing some
possible strong winds to KMCK between 00Z-02Z. By 04Z,
thunderstorm chances look to end with winds becoming variable
around 6 kts. At 11Z, KMCK sees visibilities dropping to around 3
SM bringing about MVFR conditions before IFR conditions are seen
at 12Z when fog possibly lowers visibility to around 1 SM.
Visibility looks to improve at 14Z returning KMCK to VFR
conditions.

With the chances for storms this evening that may become severe,
will monitor for better timing and possible impacts in case models
show them changing. Medium confidence on fog for KMCK at this time
and will re-evaluate this for the 00Z TAF.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...076
LONG TERM...CA
AVIATION...076
Hazardous weather outlook, Aug 7, 3:23 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
223 PM MDT Mon Aug 7 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
223 PM MDT Mon Aug 7 2023 /323 PM CDT Mon Aug 7 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms are expected today across much of the area with
destructive hail around the size of a tennis ball, wind gusts to 70
mph and a tornado or two possible. Storms will develop across
eastern Colorado around 3 PM MDT (4 PM CDT) and move east through
the evening hours. Locally heavy rain is also possible as storms
merge into a larger complex tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

For Tuesday, another round of potentially strong to severe storms
will impact the area, mainly during the afternoon and evening hours.
Hazards include large hail, damaging winds and locally heavy
rainfall. There is also a threat for tornadoes along and west of
Highway 83, and along and north of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed beginning around 3 PM MDT (4 PM
CDT). Spotters are encouraged to send any storm reports they have
from tonight to NWS Goodland.

In the hours before

Special weather statement, Aug 7, 3:40 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
240 PM MDT Mon Aug 7 2023

NEZ079-080-072100-
Hitchcock NE-Dundy NE-
240 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northwestern
Hitchcock and southeastern Dundy Counties through 300 PM MDT/400 PM
CDT/...

At 240 PM MDT/340 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Stratton, or 10 miles northeast of
Benkelman, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Stratton around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for southwestern Nebraska.

&&

LAT...LON 4013 10118 4008 10149 4021 10156 4035 10128
TIME...MOT...LOC 2040Z 259DEG 31KT 4017 10141

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

KAK
Special weather statement, Aug 7, 3:46 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT Mon Aug 7 2023

KSZ001-NEZ079-072115-
Cheyenne KS-Dundy NE-
246 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska through 315 PM MDT/415 PM CDT/...

At 246 PM MDT/346 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Benkelman, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska, including the following
locations... Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 4008 10140 4001 10141 3999 10141 3985 10142
      3996 10185 4009 10182
TIME...MOT...LOC 2046Z 281DEG 23KT 3998 10165

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

KAK
Local storm report, Aug 7, 4:02 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
302 PM MDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Hail             5 NW Stratton           40.20N 101.28W
08/07/2023  M1.50 inch       Hitchcock          NE   Trained Spotter

            Spotter measured up to ping pong ball sized
            hail. Most of the hail was quarter in size.

&&

KMK
Local storm report, Aug 7, 4:05 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
305 PM MDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Hail             7 N Benkelman           40.15N 101.53W
08/07/2023  M1.00 inch       Dundy              NE   Public

            Reported via social media.

&&

KMK
Local storm report, Aug 7, 4:20 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
320 PM MDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Hail             2 NNW Bird City         39.78N 101.54W
08/07/2023  E1.00 inch       Cheyenne           KS   Trained Spotter

            Sporadic quarter sized hail observed on
            Highway 161.

&&

KMK
Local storm report, Aug 7, 4:27 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
327 PM MDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Hail             6 NW Stratton           40.21N 101.31W
08/07/2023  E1.00 inch       Hitchcock          NE   Public

            Quarter sized hail observed in a field.

&&

KMK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

9.6 hours before the tornado, 173 km from the path. August 7, 2023.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92602, lifted condensation level 1020 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -18 square meters per square second, 0 to 6 km bulk shear 45 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92602 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 00:00Z

2.4 hours after it, 173 km from the path. August 8, 2023.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 418 joules per kilogram, CIN -63, lifted condensation level 1080 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 123 square meters per square second, 0 to 6 km bulk shear 62 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-63 J/kg
Surface CAPE
786 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.2
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The radar

The Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the touchdown began at 21:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:19 UTCHAIL 12 Nnw Bird CityCheyenne, KSSporadic quarter sized hail observed on Highway 161.
21:30 UTCHAIL 19 N Bird CityCheyenne, KSDelayed report of 1 inch hail 9.5 miles north of Bird City by Big Timber Creek. 1.86 inches of rain reported from the storms.
21:32 UTCHAIL 1.54 N Bird CityCheyenne, KSDelayed report.
21:35 UTCLANDSPOUT1 W Bird CityCheyenne, KSBrief landspout around 1 mile west of Bird City at 3:35 pm MDT.
21:45 UTCHAIL 26 N Bird CityCheyenne, KSSocial media report with picture of near 2 inch hail 6 miles north of Bird City.
21:47 UTCHAIL 15 Se McdonaldRawlins, KSSpotter reported ongoing dime to quarter sized hail that has been falling for 10 minutes as of 3:57 PM MT.
21:55 UTCHAIL 1.7515 N Saint FrancisCheyenne, KSSpotter reported golf ball size hail on Road 17 around 1 mile south of the KS/NE border at 355 pm MDT.
22:10 UTCHAIL 1.52 Wsw McdonaldRawlins, KSSocial media report with picture of ping pong ball sized hail stones.
22:15 UTCTSTM WND GST 5810 S McdonaldRawlins, KSOff-Duty NWS Employee reported a measured 58 mph with handheld Davis anemometer at 8 ft high.
22:22 UTCHAIL 1.2511 S BeardsleyRawlins, KSBroken windshields on vehicle.
22:22 UTCHAIL 1.2512 S BeardsleyRawlins, KSDelayed report via social media. Hail ranging in size from pea to slightly larger than quarter sized. Most of the hail was dime to nickel in size.
22:27 UTCHAIL 0.25BeardsleyRawlins, KSPea sized hail reported at location via social media.
22:28 UTCHAIL 415 S BeardsleyRawlins, KSSpotter reported hail that busted out windshield of car. Did also observe a rapidly rotating wall cloud.
22:40 UTCHAIL 0.752 S McdonaldRawlins, KSCaller reported a busted windshield due to the hail. Location is estimated.
22:40 UTCHAIL 1.258 N LevantThomas, KSreported via Facebook.
22:49 UTCHAIL 1.754 N ColbyThomas, KSPing pong to golf ball size hail 4 miles N of Colby at 4:49 pm MDT.
22:49 UTCHAIL 24 N ColbyThomas, KSCorrects previous hail report from 4 N Colby. Ping pong to golf ball size hail 4 miles N of Colby at 4:49 pm MDT. Egg sized hail observed at 4:53 PM MDT and still ongoing at 4:58 PM.
22:49 UTCHAIL 2.754 N ColbyThomas, KSCorrects previous hail report from 4 N Colby. Corrects previous hail report from 4 N Colby. Ping pong to golf ball size hail 4 miles N of Colby at 4:49 pm MDT. Egg sized hail observed at 4:53 PM MDT and still ongoing at
23:00 UTCHAIL 1.759 S McdonaldRawlins, KSHail lasted about 5 minutes.
23:00 UTCHAIL 23 N ColbyThomas, KSDelayed report with photo via social media. Time estimated.
23:08 UTCHAIL 0.753 Nw ColbyThomas, KSReport from mPING: Dime (0.75 in.).
23:08 UTCHAIL 1.753 Nnw ColbyThomas, KSSocial media report of golf ball sized hail 3 miles north of Colby. Time estimated from radar.
23:08 UTCHAIL 1.756 N ColbyThomas, KSSocial media report with picture of golf ball sized hail. Time estimated from radar.
23:26 UTCDUST STORM4 W BrewsterSherman, KSCould only see 15-20 feet in the dust. Received the dust storm warning then within a few seconds the dust storm was at his location.
23:26 UTCHAIL 0.75Saint FrancisCheyenne, KSReport from mPING: Penny (0.75 in.).
23:29 UTCDUST STORM2 E BrewsterThomas, KSOff-Duty employee reported 1/4 mile visibility as dust associated with storm outflow moved through the Brewster area. Gusts to 42 mph measured via a Davis held at 8 feet.
23:34 UTCHAIL 1Bird CityCheyenne, KSReported via social media. Dime to quarter sized hail. Ended at 5:39 PM MDT.
23:36 UTCHAIL 0.25GoodlandSherman, KSPea sized hail reported at location.
23:43 UTCHAIL 0.5GoodlandSherman, KSReport from mPING: Half-inch (0.50 in.).
23:45 UTCHAIL 11 N GoodlandSherman, KS
23:45 UTCHAIL 1.51 N GoodlandSherman, KSSocial media report with picture of hail to ping pong ball in size.
23:46 UTCHAIL 11 Nne GoodlandSherman, KSQuarter sized hail reports at NWS Goodland office.
23:47 UTCHAIL 0.751 Wnw GoodlandSherman, KSReport from mPING: Penny (0.75 in.).
23:47 UTCHAIL 0.75GoodlandSherman, KSReport from mPING: Penny (0.75 in.).
23:48 UTCHAIL 0.75GoodlandSherman, KSReport from mPING: Dime (0.75 in.).
23:48 UTCHAIL 0.75GoodlandSherman, KSReport from mPING: Penny (0.75 in.).
23:48 UTCHAIL 1GoodlandSherman, KSOff-duty employee reported quarters in town.
00:09 UTCTSTM WND GST 581 Nne GoodlandSherman, KSASOS station KGLD Goodland.
00:09 UTCHAIL 1.51 Nne GoodlandSherman, KSCorrects previous hail report from 1 NNE Goodland.
00:09 UTCHAIL 1.51 Nne GoodlandSherman, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of August 7, 2023

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 72:17 PM EDTEF2Knox, TN3.7200$3.7 million
August 72:48 PM EDTEF1Yancey, NC6.250
August 72:00 PM CDTEF1Lawrence, KY to WV6.3400$23,000
August 74:40 PM EDTEF1Catawba, NC36.2550$100,000
August 75:02 PM EDTEF1York, PA0.575$25,000
August 75:07 PM EDTEF0Mecklenburg, NC2.050$20,000
August 75:13 PM EDTEF0Tompkins, NY1.4200$5,000
August 75:17 PM EDTEF1Cortland, NY9.7200$15,000
August 75:24 PM EDTEF1York, PA1.550$10,000
August 75:40 PM EDTEF0Lancaster, PA0.540
August 76:25 PM EDTEF1Susquehanna, PA1.4200$5,000
August 76:29 PM EDTEF1Broome, NY2.0200$15,000
August 76:55 PM EDTEF0Madison, NY1.5175$10,000
August 77:10 PM EDTEF1Oneida, NY1.3200$10,000
August 77:17 PM EDTEF1Oneida, NY1.4110$25,000
August 77:21 PM EDTEF1Lehigh, PA0.3160
August 77:27 PM EDTUnratedLewis, NY0.8100$5,000
August 77:37 PM EDTEF0Hunterdon, NJ0.5150
August 77:42 PM EDTEF3Lewis, NY16.0700$1.5 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.